ADVERTISEMENT

Q. My tongue seems to have lost papillae at some places. Why?

Answered by
Dr. Krishna Swaroop Achanta
and medically reviewed by Dr. Sushrutha Muralidharan
This is a premium question & answer published on Jul 20, 2021 and last reviewed on: Aug 14, 2021

Hi doctor,

Part of my tongue seems to have lost some papillae. I have attached some pictures. Is this something to worry about? I take Nexium 40 mg daily. Kindly give your opinion.

#

Hi,

Welcome to icliniq.com.

I have seen the images attached (attachments removed to protect the patient's identity). The tongue will definitely be affected by tobacco usage or by drinking wine (alcohol consumption in any form will have an impact).

Also, Nexium (Esomeprazole) 40 mg is used for treating GERD (gastroesophageal reflux disease) or colorectal disorder. So it is quite potent in preventing that, so it will also have added side effects on your tongue.

If you are noticing any altered or foul changes in your taste, you will definitely need to ask your physician to give you an alternative to Nexium. If there are no taste changes, then you can use it for your gastro treatment as normally as before.

Coming to the point of the blackness or the hairy feature of your tongue (what you notice as a visible change in the papillae), you can be sure it is nothing to be alarmed about, but there are several things you will need to follow.

If there is pain or numbness or altered sense of taste, then please visit a maxillofacial surgeon in person for investigation. A biopsy might have to be done. If none of the above symptoms, then just follow precautions to maintain good oral hygiene.

1) Rinse twice daily with warm salt water and preferably with a non-irritating antiseptic mouthwash like Chlorhexidine 0.12%.

2) Take a vitamin-rich fortified diet or add antioxidant-rich foods available locally into your daily diet that will prevent tongue-related fungal infections or papillary infections.

3) Avoid caffeine and alcohol consumption in any form.

4) Smoking is strictly prohibited. So please avoid tobacco or nicotine consumption or cigars because they will aggravate tongue infections.

5) Brush your tongue with the backside of the soft toothbrush twice daily.

6) If you notice frequent tongue inflammation, then apply Choline Salicylate and Lignocaine Hydrochloride gel combination (brands will vary locally, but it is this same composition) onto the affected or inflamed patch or area of the tongue.

I hope this was helpful.



Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I have intercostal strain and I coughed sputum with blood. Do I need to worry?

High rate of cigarette smoking is the main underlying cause for the above mentioned pathological diseases ...  Meanwhile, quit smoking ...   Read full

Though I am on treatment for stomach pain, the pain persists. Why?

.. and all other proton pump inhibitors are very safe medicines and can be taken for years without any side effect. As you are having pain, antispasmodics like tablet Cibis (combination of Clidinium, Chlordiazepoxide, and Dicyclomine) can be taken ...   Read full

Is tablet Pansec increasing my father's creatinine levels?

.. to a group of drugs called as proton pump inhibitors, and they are known to cause interstitial nephritis. However, they are not strongly blamed for causing so, but if you want to be on the safer side, it is advisable to switch from Pantoprazo...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Alzheimer's Disease - an Overview
Alzheimer's is a neurodegenerative condition that can seriously hamper one's day to day activities and quality of life. ...  Read more»
My father is experiencing hospital delirium after ankle surgery. Please help.
Hi doctor, I am concerned about drug interaction for my father. He is experiencing hospital delirium after surgery. My ...  Read more»
Is there a chance for dengue reattack in the same season?
Hi doctor, I was diagnosed with dengue towards the end of last month. I was hospitalized for five days. I went through...  Read more»

Ask your health query to a doctor online?

Ask an Oral & Maxillofacial Surgery Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.